Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Natural endomorphisms of Burnside rings


Author: Andreas Blass
Journal: Trans. Amer. Math. Soc. 253 (1979), 121-137
MSC: Primary 20B05
DOI: https://doi.org/10.1090/S0002-9947-1979-0536938-8
MathSciNet review: 536938
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Burnside ring $ \mathcal{B}(G)$ of a finite group G consists of formal differences of finite G-sets. $ \mathcal{B}$ is a contravariant functor from finite groups to commutative rings. We study the natural endomorphisms of this functor, of its extension $ \textbf{Q} \otimes \mathcal{B}$ to rational scalars, and of its restriction $ \mathcal{B} \upharpoonright {\text{Ab}}$ to abelian groups. Such endomorphisms are canonically associated to certain operators that assign to each group one of its conjugacy classes of subgroups. Using these operators along with a carefully constructed system of linear congruences defining the image of $ \mathcal{B}(G)$ under its canonical embedding in a power of Z, we exhibit a multitude of natural endomorphisms of $ \mathcal{B}$, we show that only two of them map G-sets to G-sets, and we completely describe all natural endomorphisms of $ \mathcal{B} \upharpoonright {\text{Ab}}$.


References [Enhancements On Off] (What's this?)

  • [1] J. T. Baldwin and J. Berman, Varieties and finite closure conditions (preprint). MR 0401600 (53:5427)
  • [2] W. Burnside, Theory of groups of finite order, Cambridge Univ. Press, 1911.
  • [3] A. Dress, A characterization of solvable groups, Math. Z. 110 (1969), 213-217. MR 0248239 (40:1491)
  • [4] W. End, Operationen für den komplexen Charakterring, Arch. Math. 23 (1972), 370-379. MR 0340398 (49:5153)
  • [5] D. Knutson, $ \lambda $-rings and the representation theory of the symmetric group, Lecture Notes in Math., vol. 308, Springer-Verlag, New York, 1973. MR 0364425 (51:679)
  • [6] L. Weisner, Some properties of prime-power groups, Trans. Amer. Math. Soc. 38 (1935), 485-492. MR 1501823

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20B05

Retrieve articles in all journals with MSC: 20B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0536938-8
Keywords: Permutation group, Burnside ring, marks, natural transformation
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society